Iowa, 2011

Hail and Damaging Winds in Iowa, June 5, 2011

June 5, 2011 · NWS DVN · 3 events in 3 counties and zones

Showers and thunderstorms tracked southeastward along a warm front draped across parts of southeast Iowa, northeast Missouri, and west central Illinois during the early morning hours of June 5. The storms produced hail, gusty winds, and heavy rain as they moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Showers and thunderstorms tracked southeastward along a warm front draped across parts of southeast Iowa, northeast Missouri, and west central Illinois during the early morning hours of June 5. The storms produced hail, gusty winds, and heavy rain as they moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 5, 2:00 AM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jun 5, 2:00 AM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 AM CDT SUN JUN 5 2011

.SYNOPSIS...
ELEVATED THUNDERSTORMS WERE BEGINNING TO DEVELOP IN SOUTHEAST IOWA
AND EXTREME NORTHEAST MISSOURI. THESE STORMS WERE JUST NORTH OF THE
STALLED FRONT ACROSS NORTHERN MISSOURI WITH LOW LEVEL JET IMPINGING
ON THE FRONT. STORMS ALSO AIDED BY SHORT WAVE SEEN ON SATELLITE
DIVING SOUTHEAST OUT OF THE NORTHERN PLAINS. CURRENT TEMPS RANGE
FROM THE LOWER 60S ALONG HIGHWAY 20 TO THE LOWER 70S NEAR AND SOUTH
OF HIGHWAY 34. DEWPOINTS RANGE FROM THE 50S NORTH TO LOWER 70S SOUTH.

..HAASE..

&&

.SHORT TERM...TODAY AND TONIGHT...
FORECAST FOCUS ON CONVECTION AND TEMPERATURES.

SOME VERTICAL SHEAR...STEEP LAPSE RATES ALONG WITH WEAK WARM
ADVECTION HAS TRIGGERED AN INCREASING AREA OF CONVECTION IN
SOUTHEAST IOWA AND NORTHEAST MISSOURI EARLY THIS MORNING. AS
MENTIONED THIS IS AIDED BY SHORT WAVE DIVING SOUTHEAST OUT OF THE
NORTHERN PLAINS. SMALL HAIL INDICATED WITH WEAK ROTATION IN THE
STORMS. WILL KEEP AN EYE ON ISOLATED LARGE HAIL POTENTIAL.
ECM/GFS/HRRR INDICATE A RATHER ACTIVE MORNING SO WILL INCREASE POPS
TO LIKELY. THE SPC 4KM WRF-NMM SHOWED THE CONVECTION AS FAR NORTH AS
I-80 SO WILL WATCH THESE TRENDS. SHOULD BE DRY NORTH HALF WITH DRIER
AIR IN PLACE. WILL HAVE ONLY SMALL POPS THIS AFTERNOON. BUT WILL
MONITOR TRENDS. MODELS PRETTY MUCH PUSH THE CONVECTION OUT OF THE
DVN CWA BY NOON AS THE LOW LEVEL JET WEAKENS AND CAP BEGINS TO
STRENGTHEN. WILL HAVE MAX TEMPS IN THE 80S.

TONIGHT...CAPPING ATMOSPHERE WILL CONTINUE TO STRENGTHEN AND SPREAD
NORTHEAST OVER THE CWA. THE ECM IS DRY BUT THE GFS PAINTS QPF OVER
OUR NORTH. FOR NOW WILL HAVE SMALL POPS TO COVER THIS SITUATION. MIN
TEMPS FORECAST IN THE 60S.

..HAASE..

.LONG TERM...MONDAY THROUGH SATURDAY...
THE LONG TERM FORECAST CONTAINS TWO SIGNIFICANT WEATHER EVENTS.
FIRST...A VERY WARM FORECAST WITH POTENTIAL HEADLINES OF HEAT FROM
MONDAY THROUGH WEDNESDAY.  THE SECOND WILL BE NUMEROUS CHANCES FOR
SHOWERS AND THUNDERSTORMS FROM WEDNESDAY EVENING THROUGH SATURDAY.
THIS LATE WEEK PRECIPITATION EVENTS WILL OFFER A RATHER HIGH THREAT
FOR HEAVY RAIN.

MODELS ARE COMING INTO AGREEMENT THAT DEEP MIXING ON MONDAY WILL
COMBINE WITH 850MB TEMPERATURES OF 20 TO 23 DEGREE...TO PROVIDE A
HOT DAY...WITH HIGHS IN THE LOWER TO MID 90S. DEWPOINTS WILL BE
COMING UP THROUGH THE MORNING...AND BY AFTERNOON THROUGH THE EVENING
SHOULD BE AROUND 70 DEGREES. THIS WILL CREATE HEAT INDEXES OF 98 TO
104 DEGREES.  A HEAT ADVISORY IS NEEDED FOR DAYS WITH HI READINGS AT
OR ABOVE 100. WILL HIGHLIGHT THIS STRONGLY IN THE HWO FOR NOW.
IN ADDITION MONDAY AND MONDAY NIGHT...THERE IS STILL POTENTIAL FOR
SOME THUNDER UNTIL THE CAP FULLY MOVES IN. ANY THAT DEVELOPS COULD
BE QUITE STRONG..BUT COVERAGE SEEMS VERY ISOLATED AT THIS
TIME...UNLESS AN ORGANIZED COLD POOL COULD DEVELOP.

TUESDAY LOOKS TO BE THE HOTTEST DAY...WITH A CAP OVER THE AREA...AND
SUNSHINE AND DEEP MIXING COMBINED TO BRING A GOOD CHANCE FOR
WIDESPREAD MID 90S FOR THE AREA...WITH DEWPOINTS AROUND 70 AGAIN.
AFTER A MUGGY NIGHT IN THE MID TO UPPER 70S TUESDAY
NIGHT...WEDNESDAY SHOULD AGAIN BE HOT...WITH HIGHS IN THE UPPER 80S
LOWER 90S...POSSIBLY NEEDING ANOTHER DAY OF HEAT ADVISORIES. THE
HIGHS ON WEDNESDAY ARE A BIT COOLER DUE TO THE POTENTIAL FOR MORE
CLOUDS AROUND...AND BY AFTERNOON...A THUNDERSTORM WILL BE POSSIBLE
IN THE NORTHWEST AS THE COLD FRONT APPROACHES. WEDNESDAY NIGHT INTO
THURSDAY...THE COLD FRONT SHOULD SAG OVER THE CWA...RESULTING IN AN
MCS EVENT.

THURSDAY THROUGH AT LEAST FRIDAY...AND POSSIBLY THE WEEKEND...THIS
FRONT REMAINS VERY ACTIVE...AND FOUND OVER OUR SOUTH...TO JUST SOUTH
OF THE CWA BORDER. MODELS FORECAST SOUTHWEST FLOW ALOFT...AND THIS
IS A VERY SIGNIFICANT PATTERN FOR HEAVY RAINFALL. POPS ARE BASED ON
ENSEMBLE POPS...AND ARE ALREADY SHOWING UP IN THE HIGH CHANCE RANGE.
THE 00Z UKMET...00Z GFS...AND 00Z ECMWF ALL SHOW A VERY ACTIVE
PERIOD OF RAIN AND THUNDERSTORMS THU-SAT.
..ERVIN..

&&

.AVIATION...
VFR CONDS TODAY AND TONIGHT. SCATTERED THUNDERSTORMS SOUTH OF I-80
WITH MVFR IN TSRA MAINLY THIS MORNING. SOUTHEAST TO SOUTH WINDS 10
KNOTS OR LESS TODAY AND TONIGHT.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/ERVIN
Hazardous weather outlook, Jun 5, 3:25 AM CST, 1 hour 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
425 AM CDT SUN JUN 5 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-060930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
425 AM CDT SUN JUN 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT...AS A
WARM FRONT BEGINS TO MOVE NORTH ACROSS THE OUTLOOK AREA. AN
ISOLATED SEVERE STORM IS POSSIBLE...MAINLY SOUTH OF INTERSTATE 80.
THE MAIN THREAT WITH STORMS WILL BE ISOLATED HEAVY RAIN
AMOUNTS...WITH THE STRONGEST STORMS CAPABLE OF PRODUCING UP TO
QUARTER SIZE HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUSLY HOT AND HUMID WEATHER IS EXPECTED MONDAY AFTERNOON
THROUGH WEDNESDAY. HIGH TEMPERATURES EACH DAY WILL REACH 88 TO 95
DEGREES...PRODUCING HEAT INDEX READINGS OF 98 TO 105 DEGREES. THIS
DANGEROUS LEVEL OF HEAT WILL CONTINUE FOR THREE DAYS...WHICH MAY
PUT INDIVIDUALS WITHOUT AIR CONDITIONING INTO INCREASING LEVELS OF
HEAT STRESS.

RAIN AND THUNDERSTORMS WILL BE POSSIBLE FROM WEDNESDAY EVENING
THROUGH SATURDAY. THE SEVERE THREAT IS NOT DETERMINED AT THIS
TIME...BUT THERE IS POTENTIAL FOR HEAVY RAIN AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR ISOLATED STRONG TO SEVERE
STORMS TODAY AND TONIGHT.

ERVIN

In the hours before

Special weather statement, Jun 5, 1:25 AM CST, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
225 AM CDT SUN JUN 5 2011

IAZ087>089-098-099-ILZ025-034-MOZ009-010-050815-
VAN BUREN IA-LEE IA-JEFFERSON IA-HENRY IA-DES MOINES IA-HENDERSON IL-
HANCOCK IL-CLARK MO-SCOTLAND MO-
225 AM CDT SUN JUN 5 2011

...THUNDERSTORMS DEVELOPING IN SOUTHEAST IOWA AND NORTHEAST MISSOURI...

AT 220 AM CDT THUNDERSTORMS WERE DEVELOPING RAPIDLY IN PORTIONS OF
SOUTHEAST IOWA AND EXTREME NORTHEAST MISSOURI. THE STRONGEST STORM
WAS LOCATED NEAR BLOOMFIELD IOWA IN DAVIS COUNTY. THIS STORM WAS
CAPABLE OF PRODUCING NICKEL SIZE HAIL.

THE STORMS WERE MOVING EAST AT 30 MPH.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE EARLY
MORNING IN SOUTHEAST IOWA...NORTHEAST MISSOURI AND WESTERN ILLINOIS.
THE STRONGER STORMS WILL CONTAIN HAIL...GUSTY WINDS TO 40 MPH AND
FREQUENT LIGHTNING.

IF THREATENING WEATHER APPROACHES SEEK SHELTER IN A STURDY BUILDING
AWAY FROM WINDOWS.

&&

LAT...LON 4060 9236 4060 9235 4061 9219 4089 9218
      4092 9115 4026 9120 4028 9196 4030 9195
      4030 9235

HAASE
Local storm report, Jun 5, 2:48 AM CST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 AM CDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 AM     TSTM WND GST     KAHOKA                  40.42N 91.72W
06/05/2011  E40 MPH          CLARK              MO   LAW ENFORCEMENT

            WITH HEAVY RAIN.

0335 AM     HAIL             ENE WAYLAND             40.40N 91.58W
06/05/2011  E0.75 INCH       CLARK              MO   TRAINED SPOTTER

            PEA TO PENNY/DIME HAIL.

&&

ERVIN
Special weather statement, Jun 5, 3:12 AM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 AM CDT SUN JUN 5 2011

IAZ076-077-087-088-098-051000-
WASHINGTON IA-VAN BUREN IA-KEOKUK IA-JEFFERSON IA-HENRY IA-
412 AM CDT SUN JUN 5 2011

...STRONG THUNDERSTORMS APPROACHING EASTERN IOWA...

AT 410 AM DOPPLER RADAR INDICATED STRONG TO SEVERE THUNDERSTORMS
FROM PELLA TO NORTH OF OSKALOOSA IN MARION AND MAHASKA COUNTIES IN
IOWA. THESE STORMS WERE MOVING EAST AT 40 MPH AND WILL MOVE INTO
KEOKUK...WASHINGTON AND NORTHERN JEFFERSON COUNTIES BY 5 AM.

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP DURING THE EARLY
MORNING IN EASTERN IOWA ESPECIALLY ALONG AND SOUTH OF THE INTERSTATE
80 CORRIDOR. THE STRONGEST STORMS WILL CONTAIN LARGE HAIL...GUSTY
WINDS OVER 50 MPH...HEAVY RAIN AND FREQUENT LIGHTNING.

IF THREATENING WEATHER APPROACHES SEEK SHELTER IN A STURDY BUILDING
AWAY FROM WINDOWS.

&&

LAT...LON 4151 9241 4148 9159 4115 9164 4090 9174
      4090 9216 4115 9219 4117 9242

HAASE
Local storm report, Jun 5, 4:42 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
542 AM CDT SUN JUN 05 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 AM     HAIL             4 NE CROTON             40.62N 91.64W
06/05/2011  E0.88 INCH       LEE                IA   TRAINED SPOTTER

            DIME TO NICKEL SIZED HAIL.

&&

The radar

The Quad Cities radar (KDVN), 131 km away, was scanning. The volume nearest the first event began at 10:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Lee

When
June 5, 4:42 AM CST
Where
Lee County, 1.48 mi SSE of Mt Hamill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.730, -91.610

Thunderstorm Wind, Henry

When
June 5, 5:00 AM CST
Where
Henry County, 0.46 mi W of Mt Pleasant
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
40.969, -91.559

Wind gusts estimated to be 70 mph blew down a tree on the 300 block of North Van Buren Street in Mount Pleasant, IA around 6 am CDT June 5. The tree took out a telephone power line.

Thunderstorm Wind, Des Moines

When
June 5, 5:28 AM CST
Where
Des Moines County, 1.2 mi WSW of West Burlington
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.812, -91.170

A 58 mph wind gust was measured on the west side of West Burlington, IA near the intersection of Gear Ave and Agency Rd at 628 am CDT June 5.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318406, 329260, 318414.